Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Child having persisting fever, rashes and vomiting. Scarlet fever and strep diagnosed. Antibiotics not working. What to do?

my son has had a fever of 102 for about 7 days. He got a red, bumpy rash all over, and was vomiting earlier this week. We took him to the dr who said it was Sacarlet Fever and Strep . We got Cefdinir antibiotic 4 days ago, and it does not seem to be working. He is very lethargic and burning up. Is there something else that I should do?
Asked On : Wed, 13 Feb 2013
Answers:  2 Views:  58
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pediatrician 's  Response

Thank you for your query.

I can understand your concern when the temperature is not subsiding after 4 days of starting an antibiotic. I suggest that you consult the doctor and request for basic investigations which may guide towards the next course of action.

In the interim you can continue giving your son paracetamol/acetaminophen 4 hourly to reduce the temperature. If required tepid sponging should be done of the whole body to reduce the temperature.

I hope I have answered your query to your satisfaction.

Wishing your son an early recovery.


Answered: Wed, 13 Feb 2013
I find this answer helpful

2 Doctors agree with this answer

General & Family Physician Dr. Achuo Ascensius's  Response
Hello, thanks for using HCM.
Scarlet fever is a bacterial infection with group A Streptococcus. It presents with fever, characteristic rash, swollen tonsils, painful throat etc and it has the potential of spreading and becoming a generalized infection (sepsis).
Cefdinir is a third generation cephalosporine antibiotic which is a broad spectrum antibiotic and Group A Strep is sensitive to it and not much of antibiotic resistance has been reported with Strep. Generally, antibiotic response to common infections requires 2 to 3 days before visible clinical changes can occur such as decrease in temperature, patient becoming more active, increase appetite etc.
In your son's case, its been four days since he started his antibiotic yet he is still having a fever which makes us to think that probably there is a problem with the antibiotic or there is another cause of the fever. Probable causes related to the antibiotic could be resistance, under dosage and and in very rare cases a side effect of the antibiotic. I will suggest you re-visit your doctor for re-evaluation and tests including throat swap for culture and sensitivity.
Answered: Wed, 13 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor